Alert archive / Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 83, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 31, 2004, 2:32 AM EDT for Smyth County, Virginia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2004, 2:32 AM EDT (06:32 UTC)
- Expired
- May 31, 2004, 3:00 AM EDT
- In force
- 28 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Smyth County, VA
The radar
The Roanoke radar (KFCX), 109 km from the middle of the area, began a volume at 06:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 12:40 AM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 6.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 504 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 1119 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 310632
SVRRNK
VAC173-310700-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
232 AM EDT MON MAY 31 2004
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN SMYTH COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 300 AM EDT
* AT 229 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
STORM WAS LOCATED NEAR ADWOLF...OR ABOUT OVER MARION...AND MOVING
EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ATKINS AND NEBO BY 245 AM EDT
MARION WYTHEVILLE AIRPORT BY 255 AM EDT
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3695 8154 3697 8140 3690 8134 3680 8128
3677 8144 3677 8167 3694 8167
$$
CLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 8:51 PM EDT, 5 hours 41 minutes earlier.
Area forecast discussion, May 30, 8:51 PM EDT, 5 hours 41 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 851 PM EDT SUN MAY 30 2004 .DISCUSSION... UPDATING ZONES TO DROP TORNADO WATCH. ACTIVITY DIMINSIHING GREATLY. UPSTREAM CONVECTIVE SYS OVER KY TO HEAD OUR WAY OVERNIGHT. EXPECT HIGHEST POPS IN THE WEST..WITH LESS EAST. EXPECTING AS THIS ENCOUNTERS MORE STABLE AIR...CHANCE OF THUNDER WILL DIMINISH. NO OTHER CHANGES NEED TO OTHER FORECAST PARAMETERS. PREVIOUS DISCUSSION ********************************************************************* .SYNOPSIS... WILL BE UPDATING WATAUGA...ASHE...WILKES AND YADKIN COUNTIES...AS A TORNADO WATCH WILL BE IN EFFECT UNTIL 11 PM. CONVECTION FIRING ACROSS TN...EXPECTED TO MOVE ALONG CONVERGENT/INSTABILITY BOUNDARY INTO NW NC THROUGH EARLY EVENING. SOME OF THESE STORMS HAVE POTENTIAL TO BE SEVERE. && PREVIOUS DISCUSSION... ********************************************************************* .SHORT TERM (THROUGH MONDAY NIGHT)... THE FOLLOWING WAS PREVIOUSLY ISSUED AT 309 PM EDT SUN MAY 30 2004 WARM FRONT STRUGGLING TO MOVE NORTH THIS AFTN...BUT APPEARS BAND OF SHOWERS AND TSTMS MOVING THRU WESTERN VA ATTM MAY BREAK THINGS OUT AND BRING THE WARM FRONT UP THRU THE AREA THIS AFTN. MUCH OF THIS AFTN ENERGY MOVES NORTH OF THE AREA THIS EVENING AS NEGATIVELY TILTED TROF GETS SEVERE CONVECTION GOING IN TN/KY. THIS BAND OF STORMS WILL QUICKLY TRACK EAST INTO THE FA BY MORNING...AND MOVE ACROSS THE FA DURING THE MIDDAY PD. EVEN THOUGH INSTABILITY WILL BE MARGINAL...DYNAMICS WILL BE IMPRESSIVE AND DAMAGING WINDS MAY ACCOMPANY THIS BAND OF STORMS. STRONG DRY AIR PUNCH WILL PUSH IN FROM THE WEST DURING THE AFTERNOON AND BRING PCPN QUICKLY TO AN END. MON NIGHT...COLD FRONT TO MOVE TO THE EAST COAST DURING THE EVENING. HAVE CUT BACK ON POPS BUT LEFT LOW CHANCE EARLY IN THE EVENING IN CASE FRONT SLOWS DOWN. DRIER COOLER AIR WILL THEN FILTER INTO THE REGION AFTER MIDNIGHT. LOW LEVEL JET...PRESSURE RISES AND CAA TO KEEP WINDS BREEZY ALONG THE RIDGES MONDAY NIGHT. CLOUD COVER TO REMAIN OVER THE AREA TONIGHT AND WITH WAA PUNCHING THRU THIS AFTN...TEMPS WILL REMAIN MILD TO MUGGY TONIGHT. WITH A WARM START TMR...AND DEPENDING ON WHO GETS RAIN IN THE MORNING...WILL EFFECT AFTN TEMPS. MTNS WILL REMAIN THE COOLEST AND BELOW NORMAL WHILE THE EAST MAY HAVE A DELAY IN PCPN...POSSIBLY SOME SUN...TO BRING THEM TO NORMAL LEVELS. && .LONG TERM (TUESDAY THROUGH SUNDAY)... THE FOLLOWING WAS PREVIOUSLY ISSUED AT 309 PM EDT SUN MAY 30 2004 TUE-WED...ELONGATED TROUGH FROM THE GREAT LAKES INTO NE USA. A TROUGH WILL CROSS THRU THE OHIO VALLEY TMR AFTN AND BRING AN INCREASE IN CLOUDS TO NORTHERN CWA WITH POSSIBLY SHRA/TSRA ACROSS GREENBRIER...VA HIGHLANDS AND S SHENANDOAH VALLEY DURING THE AFTN AND EVENING. ON WED...A FRONT SWINGS OUT OF THE GREAT LAKES AND INTO THE REGION. ANOTHER ROUND OF SHRA/TSRA WED-WED NIGHT THEN DRY BY THU MORNING. HI PRESSURE AND DRIER WEATHER WILL RESIDED ACROSS THE REGION THU-SAT WITH A FRONT APPROACHING ON SUN. UPPER LEVEL TROUGH TO REMAIN OVER THE EAST COAST THRU THE WEEK KEEPING TEMPS BELOW NORMAL. COOLER TEMPS WILL BE ACCOMPANIED BY LOWER DEW POINTS. THOSE WHO WERE UNCOMFORTABLE THE LAST SEVERAL WEEKS WITH THE HEAT AND HUMIDITY WILL WELCOME THE CHANGE. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...NONE. VA...NONE. WV...NONE. && 05
Hazardous weather outlook, May 30, 5:51 AM EDT, 20 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 551 AM EDT SUN MAY 30 2004 NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-310949- ALLEGHANY VA-ALLEGHANY NC-ASHE NC-BATH VA-BLAND VA-BOTETOURT VA- CARROLL VA-CRAIG VA-FLOYD VA-GILES VA-GRAYSON VA-GREENBRIER WV- MERCER WV-MONROE WV-MONTGOMERY VA-PULASKI VA-ROANOKE VA- ROCKBRIDGE VA-SMYTH VA-SUMMERS WV-TAZEWELL VA-WATAUGA NC-WYTHE VA- 551 AM EDT SUN MAY 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE SUNDAY NIGHT INTO MONDAY EVENING. STRONG STORMS EXPECTED TO MOVE EASTWARD INTO THE MOUNTAINS FROM TENNESSEE AND KENTUCKY. IN ADDITION...THERE IS A POTENTIAL FOR FLOODING DUE TO HEAVY RAIN WITH ANY OF THESE STORMS. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED THROUGH SATURDAY. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT... HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE). .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY TODAY BUT MAY BE NEEDED ON MONDAY. NCZ003>006-019-020-VAZ032>035-043>047-058-059-310949- AMHERST VA-APPOMATTOX VA-BEDFORD VA-BUCKINGHAM VA-CAMPBELL VA- CASWELL NC-CHARLOTTE VA-FRANKLIN VA-HALIFAX VA-HENRY VA-PATRICK VA- PITTSYLVANIA VA-ROCKINGHAM NC-STOKES NC-SURRY NC-WILKES NC-YADKIN NC- 551 AM EDT SUN MAY 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... HERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE SUNDAY NIGHT INTO MONDAY EVENING. STRONG STORMS EXPECTED TO MOVE EASTWARD INTO THE MOUNTAINS FROM TENNESSEE AND KENTUCKY. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY TODAY BUT MAY BE NEEDED ON MONDAY.
In the hours before
Special weather statement, May 30, 8:42 PM EDT, 5 hours 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 842 PM EDT SUN MAY 30 2004 NCZ001-018>020-310115- ASHE-WATAUGA-WILKES-YADKIN- 842 PM EDT SUN MAY 30 2004 ...TORNADO WATCH 340 HAS BEEN CANCELLED... TORNADO WATCH NUMBER 340 THAT WAS IN EFFECT FOR PARTS OF NORTHWEST NORTH CAROLINA UNTIL 11 PM HAS BEEN CANCELLED. A FEW SHOWERS AND STORMS WILL LIKELY CONTINUE OVERNIGHT...HOWEVER THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS ENDED UNTIL EARLY MONDAY MORNING.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 5:24 AM EDT | Severe Thunderstorm Warning | RNK | Bland, Giles | 51 min |
| May 31, 5:43 AM EDT | Severe Thunderstorm Warning | RNK | Pulaski | 47 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.